News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Psychiatric Topics

Question: Aphasia effects of long-term bipolr eds


 Becky Brich - Sat Mar 22, 2008 9:33 am

I was diagnosed with bipolar disorder 3 years ago. Over this period meds have been adjusted to manage it and have succesfully helped for the last 1-2 years. I have been taking the following:
Seroquel 2-3 years
Lamictal 2-3 years
Effexor @ 1 year - caused major night sweats so MD switched to:
Wellbutrin 1-2 years and Zoloft @ 2 years
While this diagnosis was made I was also diagnosed with degenerative disc disease of the spine. This lead to a cervical fusion in 2006. While experiencing the pain, I took @ 1-2 Vicodin pills for about 2-3 years. I was able to control any addiction during this time and am completely off of it.

I am experiencing major aphasia (can't recall certain words or how to spell them, short-term memory issues, can't concentrate on conversations or while reading, excessive talking etc.). My Pyschyatrist is slowly taking me off the Zoloft as he says aphasia could be a side effect.

My question is this - Could my long-term use of Vicoin have caused this? Or, have any other meds listed above caused this symptom?

It is significantly affecting my job, my credibility with others and makes me frustrated with myself.

Thank you for your consideration of this question.
 Alexandra C, RN - Thu Mar 27, 2008 10:12 am

Hello Becky,

I am not quite sure that I understand correctly which medications you are currently taking, but I think you are currently taking seroquel, lamictal, and zoloft. I understand that you are being tapered off the zoloft, and are not currently taking any narcotic pain medications.

It's possible that any of the medications that you are taking are causing the symptoms of speech difficulty you describe. I think that it makes a lot of sense for your psychiatrist to taper you off the zoloft, as he/she feels this is the likeliest culprit, and see if the symptoms resolve. Because you are on multiple medications, the only good way to determine which one is causing the side effects is to change one at a time. This process can be inconvenient and frustrating, but is not that uncommon. People respond to medications differently, and it often takes a bit of trial and error to determine which regimen will most effectively treat your illness without causing intolerable side effects.

I don't think that your previous use of vicodin is related to any of the symptoms you are experiencing.

The aphasia you describe sounds most likely to be a drug side effect, but the attention problems and excessive talking could be symptoms of your bipolar illness. I suggest you talk more about this with your doctor.

I also recommend that you talk with your doctor about how best to deal with your work situation. Perhaps you could make adjustments to your work routine to make it easier for you while you work out this situation. It is reasonable to ask that others be understanding of the difficulties you are experiencing right now. Mental illness is as valid as any physical ailment, and you are seeking treatment properly. This should not diminish your credibility. I am sorry you are feeling frustrated with your situation. I hope that you are feeling better soon.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here